Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 177, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 11:30 PM CDT for Lyon County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 12, 2001, 11:30 PM CDT (04:30 UTC)
- Expired
- Jun 13, 2001, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 20.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 130430 SVRFSD IAC119-130515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN NORTHWEST IOWA * UNTIL 1215 AM CDT * AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM NEAR LARCHWOOD TO 9 MILES SOUTHWEST OF LARCHWOOD...OR FROM 13 MILES EAST OF SIOUX FALLS TO 4 MILES NORTHEAST OF CANTON...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LESTER AROUND 1140 PM CDT ALVORD AROUND 1145 PM CDT ROCK RAPIDS AROUND 1155 PM CDT GEORGE AROUND 1210 AM CDT THIS STORM WILL PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9651 4337 9660 4326 9591 4347 9588
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:15 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 12, 10:15 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 PM CDT TUE JUN 12 2001 ON GOING SEVERE WEATHER...WILL CONTIUE FCST AS IS. .FSD...bNONE WB
In the hours before
Local storm report, Jun 12, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM 1 NE HARRIS IA 1 INCH HAIL
06/12/01 OSCEOLA REPORTED BY STORM
SPOTTER.
0603 PM INWOOD IA 1 INCH HAIL
06/12/01 LYON REPORTED BY STORM
SPOTTER.
0626 PM 1 S BRANDON SD .75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0627 PM DELL RAPIDS SD .88 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0634 PM COLTON SD .75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0654 PM CROOKS SD 1 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0655 PM 1 E HARTFORD SD 1.75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0657 PM CROOKS SD 1 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT.
0701 PM SIOUX FALLS SD 1.75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0703 PM SIOUX FALLS SD 1.25 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0705 PM SIOUX FALLS SD .75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0706 PM (FSD)JOE FOSS FLD SIOUX F SD 1.25 INCH HAIL
06/12/01 MINNEHAHA OFFICIAL NWS OBSERVATION
0709 PM ROCK VLY IA .88 INCH HAIL
06/12/01 SIOUX REPORTED BY STORM
SPOTTER.
0715 PM ROCK VLY IA 1.75 INCH HAIL
06/12/01 SIOUX REPORTED BY STORM
SPOTTER.
0720 PM SIOUX FALLS SD 1 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY PUBLIC.
0723 PM SIOUX FALLS SD 1.75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0725 PM SIOUX FALLS SD 2.75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY PUBLIC.
0729 PM 1 NE SIOUX FALLS SD .88 INCH HAIL
06/12/01 MINNEHAHA
0733 PM 1 S BRANDON SD 1.75 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0735 PM SIOUX FALLS SD 1.75 INCH HAIL
06/12/01 MINNEHAHA
0741 PM SIOUX FALLS SD TORNADO
06/12/01 MINNEHAHA REPORTED BY EMERGENCY
MANAGEMENT. TREES DOWN
AND VEHICLES DAMAGED.
0804 PM SHELDON IA 62 MPH TSTM GUST
06/12/01 SIOUX MEASURED BY AWOS
AUTOMATIC OBSERVING
EQUIPMENT.
0819 PM MILFORD IA .75 INCH HAIL
06/12/01 DICKINSON REPORTED BY MEDIA.
0835 PM BRIDGEWATER SD 1.75 INCH HAIL
06/12/01 MCCOOK REPORTED BY MEDIA.
0845 PM MAY CITY IA 1 INCH HAIL
06/12/01 OSCEOLA
0855 PM ROCK RAPIDS IA .75 INCH HAIL
06/12/01 LYON REPORTED BY STORM
SPOTTER.
0858 PM 10 W MILFORD IA 1.75 INCH HAIL
06/12/01 DICKINSON REPORTED BY STORM
SPOTTER.
0858 PM 10 W MILFORD IA 60 MPH TSTM GUST
06/12/01 DICKINSON REPORTED BY STORM
SPOTTER.
0920 PM ELLSWORTH MN 1 INCH HAIL
06/12/01 NOBLES REPORTED BY STORM
SPOTTER.
0946 PM SPIRIT LAKE IA TORNADO
06/12/01 DICKINSON ROPE TORNADO ON GROUND
WITH DEBRIS. REPORTED
BY MEDIA.
0946 PM SPIRIT LAKE IA 1.75 INCH HAIL
06/12/01 DICKINSON REPORTED BY MEDIA.Local storm report, Jun 12, 11:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM MAY CITY IA 1 INCH HAIL
06/12/01 OSCEOLA REPORTED BY MEDIA.
0641 PM ROCK RAPIDS IA .75 INCH HAIL
06/12/01 LYON
0653 PM 5 W ELLSWORTH MN .75 INCH HAIL
06/12/01 NOBLES
0658 PM SIOUX FALLS SD 1 INCH HAIL
06/12/01 MINNEHAHA
0701 PM SIOUX FALLS SD .88 INCH HAIL
06/12/01 MINNEHAHA
0702 PM SIOUX FALLS SD 1.25 INCH HAIL
06/12/01 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0850 PM LAKE PARK IA 1.75 INCH HAIL
06/12/01 DICKINSON REPORTED BY MEDIA.
0902 PM HARRIS IA FLOOD
06/12/01 OSCEOLA WATER A FOOT DEEP ON
ROADS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0953 PM 6 E SPIRIT LAKE IA 1 INCH HAIL
06/12/01 DICKINSON REPORTED BY STORM CHASER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Jun 12, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 11 min |
| Jun 12, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 43 min |
| Jun 12, 7:58 PM CDT | Tornado Warning | FSD | Lyon | 32 min |
| Jun 12, 8:08 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 37 min |
| Jun 12, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 23 min |
| Jun 12, 8:27 PM CDT | Tornado Warning | FSD | Lyon | 48 min |
| Jun 12, 8:30 PM CDT | Tornado Warning | FSD | Osceola | 30 min |
| Jun 12, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 41 min |
| Jun 12, 8:39 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 51 min |
| Jun 12, 9:01 PM CDT | Tornado Warning | FSD | Dickinson | 29 min |
| Jun 12, 9:11 PM CDT | Tornado Warning | FSD | Lyon, Osceola | 34 min |
| Jun 12, 9:25 PM CDT | Flash Flood Warning | FSD | Osceola | 95 min |
| Jun 12, 9:30 PM CDT | Tornado Warning | FSD | Dickinson | 30 min |
| Jun 12, 9:43 PM CDT | Tornado Warning | FSD | Osceola | 47 min |
| Jun 12, 9:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 23 min |
| Jun 12, 9:55 PM CDT | Flash Flood Warning | FSD | Lyon | 3 hr |
| Jun 12, 10:29 PM CDT | Tornado Warning | FSD | Osceola | 31 min |
| Jun 12, 10:40 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jun 12, 10:44 PM CDT | Tornado Warning | FSD | Dickinson | 31 min |
| Jun 12, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 30 min |
| Jun 13, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 28 min |
| Jun 13, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 24 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 30 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.